Anticoagulation: managing adverse events in patients receiving anticoagulation and perioperative care.

Published

Journal Article (Review)

When patients present with major or life-threatening bleeding due to warfarin use, rapid reversal with coagulation factors and vitamin K often is warranted. Oral vitamin K should be administered if the international normalized ratio is greater than 10 with no evidence of bleeding, but its use is not recommended if international normalized ratios are between 4.5 and 10. The most important factor in the risk of hemorrhage is the intensity of warfarin therapy. Increasing the time in the therapeutic range results in lower rates of thrombosis and bleeding. There are no available specific reversal agents or pharmacologic antidotes for the new oral anticoagulants. Use of anticoagulation management services (eg, intervention using automated hospital information system-generated triggers from laboratory and pharmacy data) in the outpatient and inpatient settings can be considered to decrease the risk of complications for patients taking anticoagulants. Services that incorporate clear communication, evidence-based drug management, and patient education are important to ensure safe use of anticoagulants. Management of heparin-induced thrombocytopenia should include heparin discontinuation and initiation of a nonheparin anticoagulant.

Full Text

Duke Authors

Cited Authors

  • Hawes, EM; Viera, AJ

Published Date

  • July 2014

Published In

Volume / Issue

  • 422 /

Start / End Page

  • 31 - 39

PubMed ID

  • 25033004

Pubmed Central ID

  • 25033004

International Standard Serial Number (ISSN)

  • 2159-3000

Language

  • eng

Conference Location

  • United States